MAUDE Adverse Event Report: PENUMBRA, INC. POD DETACHMENT HANDLE; HCG, KRD

PENUMBRA, INC. POD DETACHMENT HANDLE; HCG, KRD
Catalog Number PODH1
Medical Device Problem Codes Mechanical Problem (1384); Difficult to Remove (1528)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/04/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2016-00594.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using a pod detachment handle (pod handle) and a ruby coil detachment handle (ruby handle).During the procedure, after the physician detached a ruby coil using the pod handle, the ruby coil pusher assembly became stuck in the pod handle.The pod handle was removed and a new ruby handle was opened; however, the ruby handle did not make the usual "clicking" sound and was not used.Therefore, a third ruby handle was used to detach additional ruby coils, one pod coil and one pod packing coil.The procedure was then completed.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pod detachment handle (podh1) had the ruby coil¿s pusher assembly stuck inside.The ruby coil¿s pusher assembly was fractured approximately 10.0 cm from the proximal end and kinked in multiple locations along the hypo-tube.Conclusions: evaluation of the returned device confirmed that the ruby coil¿s pusher assembly was stuck inside the podh1.This type of damage typically occurs due to improper handling during use.If the podh1 is actuated multiple times during use, damage such as this may occur.Multiple attempts of actuating the podh1 when the pull wire has already been retracted by a previous actuation may cause the proximal end of the pusher assembly to be retracted further into the handle and become stuck.Further evaluation revealed that the ruby coil¿s pusher assembly was fractured and kinked in multiple locations along the hypo-tube.This damage was likely incidental and may have occurred during packaging the device for return.Podh1s are 100% functionally tested during incoming inspection.Ruby coils are 100% functionally tested during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
POD DETACHMENT HANDLE
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5625749
Report Number3005168196-2016-00593
Device Sequence Number554759
Product Code HCG
UDI-Device Identifier00814548013954
UDI-Public00814548013954
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K141134
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/04/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date04/30/2018
Device Catalogue NumberPODH1
Device Lot NumberF63545
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/04/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/03/2016
Supplement Report FDA Received Date06/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1